Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 13, 2024, 8:31 PM CDT for Ellis County, Trego County, Kansas. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2024, 8:31 PM CDT (01:31 UTC)
- Expired
- Mar 13, 2024, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 8:39 PM CDT | HAIL 2 | 9 Ese Cedar Bluff, KS | |
| Mar 13, 8:40 PM CDT | HAIL 1.75 | 5 E Cedar Bluff, KS | |
| Mar 13, 9:12 PM CDT | HAIL 1.5 | 2 Nw Antonino, KS | Report was from social media. |
| Mar 13, 9:19 PM CDT | HAIL 0.75 | Hays, KS | Report received through social media. |
| Mar 13, 9:20 PM CDT | HAIL 1.75 | Hays, KS | Report was from social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2985 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WUUS53 KDDC 140131 SVRDDC KSC051-195-140215- /O.NEW.KDDC.SV.W.0004.240314T0131Z-240314T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 831 PM CDT Wed Mar 13 2024 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Trego County in west central Kansas... Southwestern Ellis County in central Kansas... * Until 915 PM CDT. * At 831 PM CDT, a severe thunderstorm was located near Cedar Bluff, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of southeastern Trego and southwestern Ellis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3872 9969 3887 9971 3893 9931 3871 9930 TIME...MOT...LOC 0131Z 266DEG 15KT 3879 9964 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
3 follow-up statements
245
WWUS53 KDDC 140146
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
846 PM CDT Wed Mar 13 2024
KSC195-140155-
/O.CAN.KDDC.SV.W.0004.000000T0000Z-240314T0215Z/
Trego KS-
846 PM CDT Wed Mar 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3874 9959 3888 9959 3893 9931 3871 9930
TIME...MOT...LOC 0145Z 266DEG 15KT 3879 9956
$$
KSC051-140215-
/O.CON.KDDC.SV.W.0004.000000T0000Z-240314T0215Z/
Ellis KS-
846 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN ELLIS COUNTY...
At 845 PM CDT, a severe thunderstorm was located 9 miles east of
Cedar Bluff, moving east at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hays, Schoenchen, Yocemento, and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9959 3888 9959 3893 9931 3871 9930
TIME...MOT...LOC 0145Z 266DEG 15KT 3879 9956
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER964
WWUS53 KDDC 140155
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
855 PM CDT Wed Mar 13 2024
KSC051-140215-
/O.CON.KDDC.SV.W.0004.000000T0000Z-240314T0215Z/
Ellis KS-
855 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN ELLIS COUNTY...
At 855 PM CDT, a severe thunderstorm was located near Antonino,
moving east at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hays, Yocemento, and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 9954 3889 9955 3893 9931 3871 9930
TIME...MOT...LOC 0155Z 266DEG 15KT 3879 9951
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER981
WWUS53 KDDC 140212 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
912 PM CDT Wed Mar 13 2024
KSC051-140222-
/O.EXP.KDDC.SV.W.0004.000000T0000Z-240314T0215Z/
Ellis KS-
912 PM CDT Wed Mar 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIS COUNTY WILL
EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3876 9954 3889 9955 3893 9931 3871 9930
TIME...MOT...LOC 0212Z 266DEG 15KT 3879 9943
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:25 PM CDT, 2 hours 6 minutes earlier. Its key messages:
- Isolated supercell thunderstorm possible with very large hail risk (10% chance of 2"+ diameter hail within 25 miles of a point) this evening across I-70 corridor WaKeeney to Hays.
- Scattered showers/non-severe storms overnight as upper system draws closer to western Kansas.
- Cooler air mass much of the Long Term period with Monday morning the likely coldest morning, up to 70% chance of lows 28 degrees or colder Monday morning.
Area forecast discussion, Mar 13, 6:25 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 625 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Isolated supercell thunderstorm possible with very large hail risk (10% chance of 2"+ diameter hail within 25 miles of a point) this evening across I-70 corridor WaKeeney to Hays. - Scattered showers/non-severe storms overnight as upper system draws closer to western Kansas. - Cooler air mass much of the Long Term period with Monday morning the likely coldest morning, up to 70% chance of lows 28 degrees or colder Monday morning. && .SHORT TERM /THROUGH THURSDAY/... Issued at 152 PM CDT Wed Mar 13 2024 A significant, classic mid-latitude cyclone will develop and mature through the Short Term period with only minimal impacts across our west central, southwest, and south central Kansas counties of responsibility. Early this afternoon, observations showed the surface low centered along the OK-KS line south of Meade. Winds were generally light and variable across much of our forecast area given the low centered over our forecast area and negligible MSLP gradient near the center of the low. East and northeast of the surface low, low level moisture continued to advect northward into central Kansas with mid 50s surface dewpoints as far north as Great Bend-McPherson line. Much of the moisture advection in the lower troposphere will be east of our forecast area with warm frontogenesis from the surface to 850mb focusing on north central and northeastern Kansas through this evening. This will be the region of focus for organized severe local storms, which is why SPC has Enhanced (Level 3 of 5) Risk covering northeast Kansas (due to 30% Severe Hail Outlook with 10% Significant "Hatched" Hail Outlook). The updated 1630Z SPC Day One outlook maintains a 10% "Hatched" outlook for severe hail due to the possibility of westernmost severe storm as far west as our I-70 corridor (WaKeeney to Hays). That said, most of the convective allowing models (CAMs) from the 12Z run do not initiate robust severe local storms until around or shortly after 00Z and mainly north of I-70. Even the most recent 16Z and 17Z runs of the HRRR have delayed onset of warm front storms until 01Z or so just north of I-70, however at least a couple of the most recent HRRR runs have shown a formidable supercell signal given the CAPE/Shear profile well into supercell range with the lower-mid 50s dewpoints in vicinity. The slower and deeper cyclogenesis of the mid level low will now favor the GCK to HYS corridor of overnight showers and widely scattered thunderstorms 06Z or later, although these western areas after midnight will not have near the low level moisture access as the earlier evening warm front activity will, so no severe is expected after midnight. Low level cold advection will overspread western Kansas overnight/early Thursday morning behind the low with widespread stratus cloud development. Latest HREF Low Cloud product keeps 90- 100% probs of low cloud through much of the day Thursday, so the lower end of guidance is the best forecast for temperatures on Thursday (10th to 25th percentile NBM), especially out west closer to the mid level deformation axis where some light precipitation may be off and on through the day. For this reason, we will also carry 40-60 POPs from roughly Syracuse to Scott City, although QPF totals will be on the light side with much of the forcing for ascent confined to Colorado where major winter impacts are forecast toward I-25. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 152 PM CDT Wed Mar 13 2024 For much of the Long Term period, a cutoff upper low will be the prevailing meteorological feature across the southwestern CONUS. Western Kansas will find itself between this cutoff low and the north-northwesterly flow pattern from the highly amplified northern branch of the westerlies. This blocked high-over-low hemispheric pattern will keep western Kansas high and dry from a precipitation standpoint given absence of baroclinicity and overall high pressure in the lower troposphere. We will see a couple bouts of dry cold front passages during this period, each of which resulting in cold mornings with lows temperatures at or below 32F. Two mornings in particular are Saturday and especially Monday morning. Latest NBM has 40-70% probability of low temperature 28F or less across much of southwest and west central Kansas as a surface ridge likely becomes centered across southwest Kansas early Monday morning. Otherwise, there is not much else to discuss in the Long Term as we remain in this blocky pattern, which will really not lose its grip until early- mid next week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 623 PM CDT Wed Mar 13 2024 There will be a 30-40% chance for thunderstorms in the Hays area between 00z and 03z Thursday. A few of these storms over the next few hours may be capable of producing locally heavy rainfall along with hail larger than 2”. This will be the best chance for severe weather across southwest Kansas but there will be scattered convection ongoing through the overnight period, mainly after midnight. Also cams are in good agreement with low clouds spreading into southwest Kansas overnight behind a cold front which will cross southwest Kansas between 00z and 06z Thursday. Based on the HREF prob CEILHGT and BUFR soundings ceilings will fall below 2000ft AGL after 06z with a 50-70% chance for ceilings to drop below 1000ft AGL between 09z and 15z Thursday. North winds will be at 10 to 15 knots overnight but will increase to 15 to 20 knots between 15z and 18z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Mar 13, 2:26 AM CDT, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 226 AM CDT Wed Mar 13 2024 KSZ030-031-043>046-061>066-074>081-084>090-140730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 226 AM CDT Wed Mar 13 2024 /126 AM MDT Wed Mar 13 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Wednesday. Elevated to critical fire danger is expected again Wednesday afternoon, south and east of Dodge City, with the most critical wildfire environment along and south of the Kansas/Oklahoma border. Thunderstorm development is possible across northeast zones Wednesday afternoon and evening, mainly north of K-96, including I-70 and the Hays vicinity. The primary threat from any storms that develop will be large hail. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible along and north of K-96 Wednesday afternoon and evening. Turner
In the hours before
Special weather statement, Mar 13, 5:36 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Wed Mar 13 2024
KSZ030-031-132315-
Trego KS-Ellis KS-
536 PM CDT Wed Mar 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms from near Ogallah to 5 miles north of Ellis,
moving north-northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Wakeeney and Ogallah around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.
&&
LAT...LON 3889 9952 3893 9990 3913 9988 3913 9930
TIME...MOT...LOC 2235Z 199DEG 16KT 3897 9981
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
UMSCHEIDSpecial weather statement, Mar 13, 6:44 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CDT Wed Mar 13 2024
KSZ030-140030-
Trego KS-
644 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO COUNTY
THROUGH 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ogallah, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3899 9971 3901 9988 3913 9986 3913 9960
TIME...MOT...LOC 2343Z 203DEG 12KT 3908 9976
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
UMSCHEIDSpecial weather statement, Mar 13, 7:00 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
700 PM CDT Wed Mar 13 2024
KSZ030-140045-
Trego KS-
700 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TREGO COUNTY
THROUGH 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Utica, moving east at 5 mph.
HAZARD...Nickel size hail. Accumulating hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Hail may
accumulate on roadways causing hazardous travel and reduced
visibility due to hail fog.
This storm will remain over mainly rural areas of southwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3874 10015 3890 10015 3892 9996 3873 10002
TIME...MOT...LOC 2359Z 266DEG 10KT 3881 10016
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
UMSCHEIDLocal storm report, Mar 13, 7:26 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
726 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Hail 10 SW Trego Center 38.80N 100.05W
03/13/2024 E1.00 inch Trego KS Public
&&
jdfLocal storm report, Mar 13, 7:40 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
740 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 6 SW Trego Center 38.82N 99.96W
03/13/2024 E1.00 inch Trego KS Public
&&
jdfLocal storm report, Mar 13, 8:03 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
803 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail 12 S Collyer 38.87N 100.12W
03/13/2024 E1.00 inch Trego KS Public
&&
jdfThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:00 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Mar 13, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 38 min |
| Mar 13, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 65 min |
| Mar 13, 8:33 PM CDT | Special Weather Statement | DDC | Ellis | 27 min |
| Mar 13, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
| Mar 13, 9:09 PM CDT | Special Weather Statement | DDC | Ellis | 51 min |
| Mar 14, 3:13 AM CDT | Special Weather Statement | DDC | Gray | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.